What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 6, 2:34 PM EST, 4 hours 56 minutes earlier.
Area forecast discussion, May 6, 2:34 PM EST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
334 PM EDT Mon May 6 2024
.SYNOPSIS...
Atlantic high pressure will remain across the region through
mid week. A cold front will move through the region late week
bringing cooler conditions heading into the weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Short-wave trough axis has progressed into central Georgia this
afternoon with the parent short-wave circulation moving along
the Kentucky/Tennessee border. Latest SPC analysis reveals
1000-1500 J/Kg MLCAPE across the forecast area away from the
coast. Pockets of convection have developed across eastern
Georgia into South Carolina with some convection finally getting
going across parts of the forecast area...particularly through
the tri-county region. Nothing too impressively organized with
the best looking convection thus far in eastern Georgia and
along the Charleston/Berkeley county border.
Parent short-wave circulation will migrate toward the mid
Atlantic with modest troughing edging into the Carolinas/
northern Georgia tonight. Despite the general lack of precip
coverage across the forecast area thus far, we still think that
convection coverage will increase late this afternoon into the
evening as the upper trough axis continues to push into the
region in tandem with outflows from ongoing convection. We plan
to maintain higher pops late this afternoon and into the evening
as that unfolds.
Strong-severe storm possibilities: Severe weather threat remains
on the low side. Locally heavier rain is the main threat with
slower moving convection. Mid level flow and resultant shear
profiles remain on the marginal side through the peak heating
cycle although will increase a touch heading into the
evening with 0-6Km bulk shear values climbing to around 20
knots while mid level lapse rates remain generally under 6C/Km.
Thus a briefly stronger storm cannot be completely ruled out
with hail the main threat.
Convection will runs its course through the evening. There might
be some additional lingering convection moving through parts of
the Carolinas late evening and overnight, although overall
precip chances appear low through the overnight. A mild night is
on tap with lows in the middle 60s inland to the lower 70s along
the coast.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Tuesday through Wednesday: Mid and upper level ridging will build
across the region on Tuesday and persist into Wednesday. At the
surface, the pattern will look very summer-like with high pressure
over the subtropical Atlantic extending back to the west and into
the region. The main story during this period will be increasing low-
level thickness values and likely the warmest temperatures of the
year so far (see Climate section below). Highs are forecast to reach
the low 90s away from the immediate coast each day, with even some
mid 90s possible for Wednesday. The good news is that dew points
should mix out each afternoon, keeping heat index values only a few
degrees higher than the ambient air temperatures. Thanks to the
ridge and warm profiles, the atmosphere becomes less supportive of
diurnal convection each day. The forecast is dry, other than a small
area of slight chances in place for portions of the Charleston Tri-
County region early on Tuesday.
Thursday: Mostly a continuation of the warm up on Tuesday and
Wednesday, with highs again forecast into the low to mid 90s. The
main change is that the ridge flattens out aloft and a strong cold
front will approach the region from the northwest. While the bulk of
the day appears to be dry, by as early as the late afternoon
upstream thunderstorms could develop and begin to move into the
forecast area. The environment ahead of these storms could be
supportive of a notable severe weather threat with CAPE in excess of
2,000 J/kg and deep layer shear on the order of 30-40 knots. The
timing of the severe potential remains a bit uncertain, but the area
remains within a 15% threat area on SPC's day 4 severe weather
outlook. The highest rain chances are across the interior, 50-60
percent, ranging to just 20s along portions of the coast.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The Thursday night and Friday portion of the period remains quite
uncertain and will depend on the progression of the cold front
through the area. Some guidance would suggest that the front does
not clear the forecast area and another round of convection could
pass through while other guidance pushes the front further south and
feature a much drier and quieter solution. Either way, the front
will be offshore by Friday night and a notable airmass change is in
store for the weekend. The forecast is dry and temperatures are
expected to be down to right around normal for mid May, and this
should continue into early next week as well.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR conditions persist at all terminals through Tuesday morning.
KCHS/KJZI: Scattered showers have developed in the tri-county
area and will be impacting mainly CHS over the next several
hours with a higher probability for thunder as well. Bulk of
convection will likely remain inland from JZI through the
afternoon.
At KSAV, a few showers are possible through the afternoon hours
with a better risk for showers/thunder late this afternoon into
this evening.
Precip coverage diminishes later this evening and overnight.
There could be some ground fog at the terminals toward morning,
although fog probabilities are too low to include in the
forecast for now.
Primarily VFR. Chances of showers and
thunderstorms will increase late Thursday through Friday.
&&
.MARINE...
At the sfc, the pattern will feature high pressure from the western
Atlantic to the northern Gulf of Mexico and a warm front across the
Ohio River Valley. This pattern should yield south-southwest winds
across the marine zones. Speeds are forecast to favor values between
10-15 kts today and tonight. Seas should range between 2-3 ft
through the near term period. Beyond 50 nm, seas may build to 4 ft
late tonight across the outer GA waters.
Tuesday through Saturday: For the first half of the period, the
pattern will be quite similar to a summertime pattern with the local
waters sitting under the western edge of high pressure over the
Atlantic. The result will be south to southwest flow that surges
closer to the land/sea interface each afternoon and evening. For the
late part of the week, this will change as a cold front approaches
on Thursday and then passes through by Friday. This will support
stronger winds, and possibly necessitate Small Craft Advisories for
portions of the waters. Behind the front Friday night and into the
weekend, winds will be northwesterly though not as strong and any
ongoing advisories should end.
&&
.TIDES/COASTAL FLOODING...
The upcoming New Moon (May 8) and recent Perigee (May 5) will lead
to elevated astronomical tides over the next few days. Minor
coastal flooding is possible along Charleston and coastal
Colleton Counties, including Downtown Charleston, during the
evening high tides through Thursday.
&&
.CLIMATE...
May 7:
KCHS: 93/1977
KSAV: 94/1977
May 8:
KCHS: 93/1986
KSAV: 96/1986
May 9:
KCHS: 95/1963
KSAV: 95/1962
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...Adam
SHORT TERM...BSH
LONG TERM...BSH
AVIATION...Adam/BSH
MARINE...Adam/BSH
Hazardous weather outlook, May 6, 2:26 PM EST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
326 PM EDT Mon May 6 2024
GAZ087-088-099>101-SCZ040-042>045-047-052-071930-
Jenkins-Screven-Candler-Bulloch-Effingham-Allendale-Hampton-
Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
Tidal Berkeley-
326 PM EDT Mon May 6 2024
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Severe Thunderstorms: Scattered to numerous thunderstorms will
develop along and west of the sea breeze this afternoon. A couple of
these thunderstorms could produce damaging wind gusts, possibly
downing trees and power lines. The greatest potential for severe
weather is expected inland of the Highway 17 corridor and the
Interstate 95 corridor across southeast Georgia and southeast South
Carolina. In addition, localized heavy rainfall is possible in these
areas as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ049-050-071930-
Coastal Colleton-Charleston-
326 PM EDT Mon May 6 2024
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Coastal Flooding: Minor coastal flooding could occur with the evening
high tide. A Coastal Flood Advisory could be needed.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Coastal Flooding: Minor coastal flooding could occur with the Tuesday
and Wednesday evening high tides. Coastal Flood Advisories could be
needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-GAZ114>119-137>141-SCZ048-051-071930-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-Beaufort-Coastal Jasper-
326 PM EDT Mon May 6 2024
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 6, 5:00 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Charleston SC
600 PM EDT Mon May 6 2024
SCZ042-043-062230-
Hampton-Inland Colleton-
600 PM EDT Mon May 6 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND COLLETON
COUNTIES...
At 600 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Crocketville, or near Hampton, moving
southeast at 30 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Hampton, Varnville, Islandton, Crocketville, Miley, Cummings, and
Almeda Intersection.
LAT...LON 3292 8115 3300 8104 3284 8077 3275 8103
TIME...MOT...LOC 2200Z 313DEG 25KT 3292 8105
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JRLSpecial weather statement, May 6, 5:35 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Charleston SC
635 PM EDT Mon May 6 2024
SCZ042-043-047>049-051-062300-
Coastal Colleton-Inland Jasper-Coastal Jasper-Hampton-Beaufort-Inland
Colleton-
635 PM EDT Mon May 6 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT, HAMPTON,
COLLETON AND NORTHERN JASPER COUNTIES...
At 635 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Hendersonville
to near Tillman, and moving east at 25 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Walterboro, Ridgeland, Yemassee, Grahamville, Coosawhatchie, Gardens
Corner, Tarboro, and Grays.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3287 8043 3238 8094 3251 8124 3293 8071
TIME...MOT...LOC 2235Z 253DEG 22KT 3286 8074 3253 8106
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JRLLocal storm report, May 6, 6:08 PM EST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
708 PM EDT Mon May 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Tstm Wnd Dmg 2 N Walterboro 32.94N 80.66W
05/06/2024 Colleton SC Emergency Mngr
Two trees down reported in Walterboro. One at
Industrial Road and Jefferies Highway, the other at Otis
Road and Sunny Drive. Time estimated from radar.
&&
Event Number CHS2400237
CPMSpecial weather statement, May 6, 6:11 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Charleston SC
711 PM EDT Mon May 6 2024
SCZ044-045-070000-
Inland Berkeley-Dorchester-
711 PM EDT Mon May 6 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...
...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...
At 710 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Harleyville, or 7 miles east of Saint
George, moving northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Dorchester, Harleyville, Southern Lake Moultrie, Eadytown, Cross,
Eastern Lake Marion, and Pinopolis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie and the eastern portions of Lake Marion
should seek safe harbor immediately. If caught on the open water,
stay as low as possible and wear a personal flotation device.
Remember, if you can hear thunder you are at risk for being struck by
lightning.
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3324 7998 3308 8047 3324 8057 3329 8049
3326 8043 3326 8036 3328 8035 3327 8030
3330 8025 3338 8024 3339 8022 3345 8022
3344 8021 3345 8021 3345 8020 3346 8016
TIME...MOT...LOC 2310Z 242DEG 22KT 3320 8045
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JRLLocal storm report, May 6, 6:13 PM EST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
713 PM EDT Mon May 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM Hail Guyton 32.33N 81.39W
05/06/2024 E0.25 inch Effingham GA Public
&&
Event Number CHS2400238
CPMLocal storm report, May 6, 7:23 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
823 PM EDT Mon May 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM Hail 2 NNW Blitchton 32.22N 81.45W
05/06/2024 E0.25 inch Bryan GA Emergency Mngr
Emergency manager reported pea size hail along Eldora
Road along the Bryan/Bulloch County border.
&&
Event Number CHS2400239
CPM